A new condition, which has been nicknamed “scromiting” as common symptoms reportedly include screaming and vomiting, has been on the rise in parts of the US where recreational cannabis has been legalised.
NBC News reports that a rare side effect of cannabis use – described as a psychotic episode – has users across America severely vomiting and screaming unstoppable. The condition’s official name is cannabinoid hyperemesis syndrome, but health care workers call it “scromiting”.
A 2017 review of studies found that 97 per cent of people who developed the condition reported using cannabis at least once a week. Also, around three-quarters claimed that they had consumed cannabis regularly for over a year.
“These patients often undergo expensive medical testing, may require hospital admission for symptom management, and often experience significant delays in diagnosis,” the authors wrote.
The authors emphasised that it’s not yet known why some cannabis users develop this condition while others don’t.
People who’ve had the syndrome said it could be alleviated with hot showers or baths, but the episodes often continue until the patient cease their cannabis use.
According to the reports, the condition was first reported in 2004. The research, which has been conducted over the last 15 years, indicates that “scromiting” stems from the chronic use of, especially potent cannabis.
NBC News reports that while a few years ago cannabis contained, on average, only 2-3% of THC, some products now have THC levels of 90%.
It is reported that a 2019 study found that cannabis consumption with THC levels exceeding 10% had increased the odds of triggering a psychotic episode.
Dr G. Sam Wang, an emergency room doctor and toxicologist at Children’s Hospital Colorado in Denver, told NBC News: “Evidence for how cannabis, especially in higher concentrations, impacts mental health is growing and stronger, especially on how it relates to psychosis and schizophrenia-like symptoms.
“These impacts are seen more with higher-concentrated products and with more frequent use.”